What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 23, 6:11 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 23, 6:11 AM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
711 AM CDT Thu Apr 23 2020
.NEAR TERM UPDATE /Now Through Friday/...Ongoing severe event in
southeastern Mississippi and southwest Alabama with several Severe
Thunderstorm and Tornado Warnings currently in effect. Possible
tornadic storms are closer to the coast in the much more unstable
airmass, generally extending from Stone county Mississippi eastward
through northern Mobile and Baldwin counties. The tornado threat
will remain fairly high in those areas and points eastward over
the next couple of hours. This ongoing weather is the first of the
two rounds of thunderstorms we were expecting today. For this first
round of convection, strong deep-layer lift continues to advance
into interior southeast Mississippi and interior southwest Alabama.
This strong lift shifts southeastward to across south central
Alabama and the western Florida panhandle through early this
afternoon, before moving east of the area. With the instability
and shear values present in the warm sector, which are considerable,
we expect continued severe and occasionally tornadic storms with
this first round through around noon today.
The second round of convection may develop this afternoon west of I-
65, possibly along a prefrontal trof, which then progresses eastward
across the remainder of the area through the late afternoon and
early evening hours followed by the passage of the cold front. These
storms will have greater potential to remain more discrete and be
capable of producing all modes of severe weather, including damaging
winds, large hail, and tornadoes. With the 850 mb flow becoming
westerly and diminishing thereafter, a potential for severe storm
development will be present, but appears to decrease as we head
later into the evening hours.
Although it appears that the line of storms producing the most
widespread heavy rainfall will progressively move east across the
area this morning, there will be some localized heavy rainfall and
we will have to monitor for possible flash flooding. This potential
has been changing very quickly and we are still analyzing the
situations, but it is possible that we may issue a Flash Flood
Watch for portions of our area a little later on this morning, so
stay tuned. /12
&&
.AVIATION...
23/12Z issuance...A line of strong to severe storms pushes through
the area from west to east this morning, bringing brief periods
of strong, erratic wind gusts and locally lower cigs/vis due to
heavy rain. Ceilings primarily in the IFR range. After the morning
area of convection moves east by midday, scattered showers and
storms possibly redevelop during the afternoon hours, some of
which could again become severe. Outside of convection, southeast
winds veer to southerly and then southwesterly through the period,
increasing to around 15 knots (locally stronger along the coast)
with gusts as high as 30 knots by afternoon hours. This evening
conditions improve with ceilings rising to high end MVFR and VFR.
/12
&&
.PREV DISCUSSION... /issued 321 AM CDT Thu Apr 23 2020/
NEAR TERM UPDATE /Today and Tonight/...A well defined positively
tilted shortwave trof advances across the south central states
takes on a more meridional orientation while advancing across the
lower/mid Mississippi river valley this afternoon then weakens and
ejects off to the east through tonight. An associated surface low
advancing eastward out of Oklahoma into Arkansas during the early
predawn hours today, while a warm front forms which extends from
the surface low to the Gulf coast in the vicinity of the Florida
panhandle. As the surface low continues eastward to the
Mississippi River area of western Tennessee by around midday today
the associated warm front lifts inland and well north of our
area. Meanwhile a surface ridge of high pressure retreats eastward
into the western Atlantic. Our entire forecast area becomes
entrenched in the warm sector of the storm system as the warm
front lifts to the north and a cold front begins moving into
Mississippi by early afternoon. This cold front will then continue
eastward across the forecast area through this evening. Once
within the warm sector, SBCAPES increase to 1000-1500 J/kg by
early to mid morning today, and may increase to 1500-2000+ J/kg as
convection moves east into our area. A southerly 45-50 knot 850
mb jet becomes southwest by 12Z today then becomes westerly and
gradually diminishes this afternoon, and will provide for 0-1 km
Helicity values of at least 200-300 m2/s2 through the morning
hours over much of the area, then shifts to along and east of I-65
in the early afternoon before dropping off.
There are two rounds of convection expected with this event, with
the first round having much better agreement on the associated deep-
layer forcing while the second is conditional upon sufficient
forcing being present and destabilization in the wake of the first
round. The Storm Prediction Center has maintained an Enhanced Risk
of severe storms for our entire forecast area today.
For the first round of convection, strong deep-layer lift
advances into interior southeast Mississippi and interior southwest
Alabama during the early predawn hours today and then continue
through Thursday morning. The strong lift then shifts southeastward
to across south central Alabama and the western Florida panhandle
through early this afternoon, before continuing east of the area.
With the instability and shear values present in the warm sector,
this will likely manifest as a line of convection with some discrete
convection ahead of the line. Convection is likely to be elevated
during the predawn hours to the north of the warm front, though
could become more surface-based along the coast and over portions of
extreme southwest Alabama and southeast Mississippi where the warm
front has lifted farther inland after around 4 am this morning. The
primary threat looks to be damaging winds, although large hail and
tornadoes are also possible. This line of storms will then likely
move on off to the east-southeast across the remainder of our area
between around 7 am and noon today. As this occurs the primary
threat along the line will continue to be damaging winds, although
large hail and tornadoes will continue to be possible.
The second round of convection may develop this afternoon west of I-
65, possibly along a prefrontal trof, which then progresses eastward
across the remainder of the area through the late afternoon and
early evening hours followed by the passage of the cold front. These
storms will have greater potential to remain more discrete and be
capable of producing all modes of severe weather, including damaging
winds, large hail, and tornadoes. With the 850 mb flow becoming
westerly and diminishing thereafter, a potential for severe storm
development will be present, but appears to decrease as we head
later into the evening hours.
Although it appears that the line of storms producing the most
widespread heavy rainfall will progressively move east across the
area this morning, there will be some localized heavy rainfall and
we will have to monitor for possible flash flooding. This
potential has been changing very quickly and we are still
analyzing the situations, but it is possible that we may issue a
Flash Flood Watch for portions of our area a little later on this
morning, so stay tuned. /29/49/12
SHORT TERM /Friday Through Saturday night/...A surface ridge
builds into the region Friday morning in the wake of the frontal
passage Thursday night. Another surface low meanwhile approaches
along the Red River valley in response to a series of shortwaves.
The series of shortwaves evolve into an upper trof which progresses
across the interior eastern states through Saturday night. The
surface low deepens while moving across the mid Mississippi River
valley Friday evening then moves off to the Ohio River valley
through Saturday morning. Rain chances associated with this
passing system are uncertain, as while a weak return flow develops
over the forecast area Friday afternoon, the system takes on a
northeastward trajectory Friday night and moves further away from
the area. At this point, have stayed close to the previous package
with small pops Friday night over just a small portion of interior
southwest Alabama but will need to continue to monitor. Dry conditions
otherwise continue through Saturday night. /29
EXTENDED TERM /Sunday Through Wednesday/...Cool northerly flow will
follow a re-enforcing cold front that moved over the area late Saturday
and Saturday night. Below seasonal temperatures return to the forecast
area in response for Sunday into the coming week. Surface high pressure
will pass north of the area, bringing southeast, then southerly flow
to the Southeast late Monday through Monday night. Temperatures rise
to a bit above seasonal norms in response to the return of the southerly
flow. A weak cold front will move south over the forecast area late
Wednesday into Wednesday night, bringing a chance of precipitation
to the area beginning Tuesday night and lasting through Wednesday.
/16
MARINE...Moderate to strong southerly flow will decrease late
tonight with a brief offshore flow on Friday. Prior to flow
decreasing, a Small Craft Advisory remains in effect for the Gulf
waters, Mississippi Sound and southern Mobile Bay for winds 15 to
20 knots gusting to around 30 knots. Small craft should exercise
caution elsewhere. Seas offshore will be at least 6 feet through
tonight. Southerly flow returns late Friday into Saturday as a
cold front approaches the area. A light northerly flow follows in
the wake of the cold front for early next week. /13/12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.
FL...High Rip Current Risk through Friday morning for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 1 AM CDT Friday for GMZ631-632-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Apr 23, 4:35 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
535 AM CDT Thu Apr 23 2020
ALZ265-266-FLZ202-204-206-241045-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
535 AM CDT Thu Apr 23 2020
...TORNADO WATCH 139 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.
.DAY ONE...Today and Tonight.
Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.
In addition to the severe weather, widespread heavy rainfall,
primarily associated with the morning squall line, will be possible
today. Best chances for heavy rain will be this morning with the
line, and some localized flash flooding could be possible. But, due
to the expected fast movement of the line across the region this
morning, we are holding off on a Flash Flood Watch at this time.
Outside of thunderstorm areas, gusty southerly winds are expected
today in the 15 to 20 mph range, with occasional gusts to near 30
mph. This strong southerly flow will also produce higher surf of 3
to 5 feet along the beaches as well as a High Risk of rip currents.
We will also have to monitor for the slight possibility of some minor
coastal flooding up along the Mobile Bay Causeway late this morning
into early afternoon, but at this time it appears that impact should
be minimal.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.
High Rip Current Risk.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-241045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
535 AM CDT Thu Apr 23 2020
...TORNADO WATCH 139 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.
.DAY ONE...Today and Tonight.
Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.
In addition to the severe weather, widespread heavy rainfall,
primarily associated with the morning squall line, will be possible
today. Best chances for heavy rain will be this morning with the
line, and some localized flash flooding could be possible. But, due
to the expected fast movement of the line across the region this
morning, we are holding off on a Flash Flood Watch at this time.
Outside of thunderstorm areas, gusty southerly winds are expected
today in the 15 to 20 mph range, with occasional gusts to near 30
mph.
Please listen to NOAA Weather Radio or go to weather.gov/mob
(see Fast Access Product Section) for more information about the
following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GMZ630-633>636-241045-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
535 AM CDT Thu Apr 23 2020
...TORNADO WATCH 139 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.
Outside of thunderstorm areas, gusty southerly winds are expected
today in the 15 to 20 knot range, with occasional gusts to near 25
knots.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the following
hazards.
Tornado Watch.
Small craft should exercise caution due to moderate to strong
southerly winds through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for hazardous weather is low.
GMZ631-632-650-655-241045-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-
535 AM CDT Thu Apr 23 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...
...TORNADO WATCH 139 IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.
Outside of thunderstorm areas, gusty southerly winds are expected
today in the 20 to 25 knot range, with occasional gusts to near 30
knots.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
Tornado Watch.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
Small Craft Advisory.
GMZ670-675-241045-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
535 AM CDT Thu Apr 23 2020
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM CDT FRIDAY...
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
Severe thunderstorms are expected today. Large hail, damaging winds,
and tornadoes are all possible. The event will be ongoing early this
morning in the form of a squall line moving east across the area.
This line will generally move east across the entire area between 5
AM and 10 AM. Behind this line the atmosphere may become unstable
enough by this afternoon for another round of thunderstorms. These
storms will likely be more isolated in nature, and depending on
instability, the tornado threat will be greatest with these storms.
This secondary area of storms will be just ahead of a cold front that
will be moving east across the area late this afternoon into early
evening. The severe threat will be diminishing from west to east as
the front moves through, and should end by mid evening. The entire
area is in an Enhanced Risk of severe storms today.
Outside of thunderstorm areas, gusty southerly winds are expected
today in the 20 to 25 knot range, with occasional gusts to near 30
knots. Seas building up to around 7 feet well offshore by late this
afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.
Small Craft Advisory.
In the hours before
Local storm report, Apr 23, 6:04 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
704 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 AM TSTM WND DMG 2 N CHILTON 31.82N 87.84W
04/23/2020 CLARKE AL EMERGENCY MNGR
TREES DOWN ON CHILTON ROAD 4 MILES WEST OF
HIGHWAY 43.
&&Local storm report, Apr 23, 6:07 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
707 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM TSTM WND DMG SILAS 31.77N 88.33W
04/23/2020 CHOCTAW AL EMERGENCY MNGR
TREES DOWN ON A HOUSE AND CAR.
&&Local storm report, Apr 23, 6:12 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
712 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM TSTM WND DMG 4 NE EVANSTON 30.95N 88.52W
04/23/2020 GEORGE MS EMERGENCY MNGR
DAMAGE REPORTED TO HOMES, TREES, AND POWER
LINES IN THE ROCKY CREEK AREA.
&&
JFBLocal storm report, Apr 23, 6:13 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
713 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 AM TSTM WND DMG 2 W HODGEWOOD 31.94N 88.34W
04/23/2020 CHOCTAW AL EMERGENCY MNGR
TREES DOWN ON COUNTY ROAD 39 AND COUNTY ROAD
9.
&&Local storm report, Apr 23, 6:29 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND DMG SATSUMA 30.86N 88.06W
04/23/2020 MOBILE AL FIRE DEPT/RESCUE
BOX TRUCK OVERTURNED ON I-65 AT MILE MARKER
19 DUE TO HIGH WINDS.
&&Local storm report, Apr 23, 7:46 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
846 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM TSTM WND DMG CITRONELLE 31.06N 88.31W
04/23/2020 MOBILE AL BROADCAST MEDIA
ROOF TORN OFF A HOUSE NEAR THE 4-WAY STOP ON
PRINE ROAD.
&&
CGAL